Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 18, NWS Topeka, KS

March 31, 2007Nemaha County, Kansas

NWS Topeka, KS issued this flash flood warning at Mar 31, 2007, 12:06 AM CDT for Nemaha County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2007, 12:06 AM CDT (05:06 UTC)
Expired
Mar 31, 2007, 4:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 310507
FFWTOP
KSC131-310900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1206 AM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 400 AM CDT

* AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED
  AREA. HEAVY RAIN SHOULD CONTINUE INTO THE EARLY MORNING HOURS.

* LOCATIONS IMPACTED INCLUDE...
  SENECA...
  SABETHA...
  ONEIDA...
  BERN...
  BAILEYVILLE...

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3957 9623 3956 9577 3998 9579 3997 9623

$$
1 follow-up statement
000 
WGUS73 KTOP 310704
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
204 AM CDT SAT MAR 31 2007

KSC131-310714-
NEMAHA-
204 AM CDT SAT MAR 31 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NEMAHA COUNTY...

AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

RAIN SHOWERS WILL CONTINUE AT TIMES THROUGHOUT THE NIGHT.

LAT...LON 3957 9623 3956 9577 3998 9579 3997 9623

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 3:40 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Mar 30, 3:40 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI MAR 30 2007

.DISCUSSION...

PRIMARY SHORT TERM FORECAST CONCERN IS FLASH FLOOD POTENTIAL ACROSS
THE FORECAST AREA.

DEEP CLOSED LOW CENTERED OVER CENTRAL COLORADO CONTINUES TO ROTATE
PER WV IMAGERY THIS AFTERNOON. LARGE PIECE OF SHORTWAVE ENERGY
EJECTING NORTHEASTWARD ON THE SOUTHEAST SIDE OF THE LOW. SHOWERS AND
THUNDERSTORMS DEVELOPED ALONG A SURFACE FRONT LYING ACROSS THE
SOUTHEAST CORNER OF KANSAS DURING THE MID AFTERNOON...AND WERE
PUSHING NORTH. MAIN PRECIP AREA WAS JUST SOUTH OF THE KANSAS
OKLAHOMA BORDER...AND WILL CONTINUE TO PUSH NORTH THROUGHOUT THE
EVENING HOURS.

NAM AND GFS QUITE DIFFERENT IN TIMING AND PLACEMENT OF ENERGY AND
PRECIPITATION AS THE CLOSED LOW ROTATES OVER THE CENTRAL PLAINS. GFS
IS QUICK TO USHER THE LOW INTO WESTERN IOWA BY 00ZSUN ...WHILE NAM
ALLOWS THE LOW TO MEANDER OVER NORTHEAST KANSAS THROUGH 06ZSUN. DRY
SLOT PLACEMENT IN EACH CASE ALSO PROBLEMATIC...GFS MORE BROAD IN ITS
PLACEMENT AND FURTHER EAST. ATTEMPTED TO COMPROMISE BETWEEN THE TWO
SOLUTIONS...RESULTING IN MEDIOCRE FORECAST CONFIDENCE. UPPER LEVEL
JET WILL SWING AROUND THE SOUTH SIDE OF THE LOW...AND PROVIDE
ENHANCED LIFT OVER THE FA. SURFACE FRONT/SHORTWAVE SET THE STAGE FOR
SIGNIFICANT PRECIPITATION ACCUMULATION ACROSS NE KANSAS
OVERNIGHT...BEGINNING PRIMARILY AFTER 00Z. DUE TO COMBINATION OF
GOOD SYNOPTIC SET-UP AND PWS OVER 1 INCH...OPTED TO CONTINUE THE
FLASH FLOOD WATCH. EXPECT UP TO 2 INCHES OF RAIN WILL FALL BY EARLY
SATURDAY AFTERNOON...WITH RAINFALL ENDING ACROSS EAST CENTRAL KANSAS
EARLY SATURDAY MORNING AS THE DRY SLOT PUNCHES IN...AND BY EVENING
IN THE NORTH CENTRAL PART OF THE STATE WHERE LINGERING WRAP AROUND
IS EXPECTED. PROBLEMS COULD ARISE TOMORROW IF THE CWA SEES CLEARING
DURING THE EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS MAY FIRE ALONG
THE LINGERING SURFACE BOUNDARY...AND OUT AHEAD OF THE UPPER LOW AS
IT ROTATES NORTHEASTWARD. COLD AIRMASS ALOFT MAY ALLOW FOR SOME LOW
TOPPED CONVECTION...AND POSSIBLY SOME HAIL. GUSTY WINDS ALSO POSE
ANOTHER HAZARD ON THE BACKSIDE OF THE LOW. DIDNT PLACE WIND GUSTS
IN THE LOCAL TAFS...BUT PRESSURE GRADIENT COULD COULD ALLOW FOR
SUSTAINED 15 TO 20 MPH WINDS...WITH 25 TO 30MPH GUSTS.  ALL IN
ALL...RAIN WILL OVERSPREAD THE REGION TONIGHT...AND CONTINUE THROUGH
AT LEAST 12Z SATURDAY MORNING DROPPING 1 TO 2 INCHES AREAWIDE.

PRECIPITATION WRAPPING AROUND THE UPPER LOW CENTERED OVER WESTERN
IOWA BY 00Z SUNDAY WILL MAINLY AFFECT THE FAR NORTHERN COUNTIES OF
THE CWA NEAR THE NEBRASKA BORDER. AS THE SYSTEM LIFTS TO THE EAST
WILL ONLY KEEP POPS IN FOR THE EVENING HOURS THEN KEEP CLOUDS ACROSS
MOST OF THE AREA THROUGH THE NIGHT. LOWS SUNDAY MORNING WILL COOL
INTO THE LOW TO MID 40S.

ON SUNDAY WESTERLY COMPONENT TO THE WINDS SURFACE AND ALOFT WILL
GIVE SOME DOWNSLOPE EFFECT ALONG WITH WARM ADVECTION IN THE LOW TO
MID LEVELS WILL KEEP HIGHS NEAR THE 70 DEGREE MARK.

NEXT SYSTEM TO DEL WITH IS THE TROUGH FORECAST TO MOVE THROUGH THE
CENTRAL PLAINS MONDAY NIGHT AND TUESDAY. TIMING OF THE ECMWF FROM
THE SHORT TERM MODELS HAS BEEN CONSISTENT WITH THE PASSAGE OF THE
TROUGH AND SURFACE COLD FRONT AND THIS MORNINGS 12Z RUN OF THE GFS
IS FAIRLY SIMILAR. THE CWA WILL BE SOUTH OF THE WARM FRONT ON MONDAY
WITH 850 MB TEMPS IN THE 16 TO 18 DEGREE RANGE AND SOUNDINGS SUGGEST
THAT WE SHOULD MIX OUT TO AT LEAST 850 MB OR 825 MB SO BUMPED UP
TEMPS A BIT INTO THE MID AND UPPER 70S.

COLD FRONT WILL MOVE ACROSS THE CWA OVERNIGHT MONDAY AND SHOULD BE
LOCATED ACROSS SOUTHEAST KANSAS BY TUESDAY MORNING. HAVE LEFT SOME
SMALL POPS ACROSS EAST CENTRAL KANSAS TUESDAY.

COLD ADVECTION ON WEDNESDAY BEHIND THE TUESDAYS SYSTEM WILL SEND
TEMPERATURES INTO THE MID AND UPPER 30S WEDNESDAY MORNING THEN ONLY
INTO THE MID AND UPPER 50S FOR HIGHS.

REST OF THE WEEK LOOKING COOL WITH NORTHWEST FLOW AND SURFACE RIDGE
ACROSS CENTRAL AND EASTERN KANSAS. NEAR THE END OF THE WEEK ON
FRIDAY A WAVE MOVES OVER THE RIDGE IN THE ROCKIES INTO THE PLAINS.
UPSLOPE FLOW WILL KEEP BEST PRECIPITATION CHANCES CONFINED THE THE
HIGH PLAINS SO WILL KEEP THE FORECAST DRY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH CONTINUES FOR ENTIRE CWA THIS EVENING THROUGH
SATURDAY AFTERNOON.

&&
Hazardous weather outlook, Mar 30, 8:22 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT FRI MAR 30 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-010130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
822 PM CDT FRI MAR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO OVERSPREAD ACROSS THE AREA TONIGHT
THROUGH SATURDAY MORNING. WITH FAVORABLE LOW LEVEL SHEAR IN
PLACE...A FEW OF THESE STORMS COULD ROTATE WITH THE POTENTIAL FOR
A COUPLE BRIEF TORNADOES. LARGE HAIL UP TO QUARTER SIZE MAY ALSO
ACCOMPANY THE STRONGEST ACTIVITY.

IN ADDITION...WITH THE GROUND AT OR NEAR SATURATION IN SOME
SPOTS...ADDITIONAL HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH HAS BEEN POSTED FOR NORTHEAST...EAST CENTRAL AND
PORTIONS OF NORTH CENTRAL KANSAS FOR TONIGHT THROUGH LATE SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SATURDAY. STORMS
ACROSS THE NORTH CENTRAL PART OF THE STATE MAY CONTINUE TO DROP
HEAVY RAIN ACROSS THE AREA. FURTHER EAST...STORMS THAT DO DEVELOP
HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AS WELL AS SMALL HAIL
DURING THE EARLY AFTERNOON.

THUNDERSTORM CHANCES RETURN TO THE AREA MONDAY NIGHT...LINGERING ACROSS
PORTIONS OF EAST CENTRAL KANSAS DURING THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

BLAIR

In the hours before

Special weather statement, Mar 30, 8:31 PM CDT, 3 hours 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT FRI MAR 30 2007

KSZ056-310145-
FRANKLIN-
831 PM CDT FRI MAR 30 2007

THROUGH 9 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 20 MPH ACROSS
EXTREME EAST CENTRAL AND EXTREME NORTHEAST FRANKLIN COUNTY FROM NEAR
RANTOUL TO WELLSVILLE. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE WELLSVILLE.  THIS
INCLUDES INTERSTATE 35 FROM MILE MARKERS 195 TO 198.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Mar 30, 9:46 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     5 NE COUNCIL GROVE      38.71N 96.43W
03/30/2007                   MORRIS             KS   TRAINED SPOTTER

            DAMAGE TO A FARMSTEAD.

&&
Local storm report, Mar 30, 10:21 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 PM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     FLASH FLOOD      N OSAGE CITY            38.63N 95.83W
03/30/2007                   OSAGE              KS   COUNTY OFFICIAL

            WATER 2 FEET DEEP REPORTED RUNNING OVER HWY 56 BETWEEN
            OSAGE CITY AND BURLINGAME

&&

BYRNE
Local storm report, Mar 30, 10:54 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1054 PM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     5 NE COUNCIL GROVE      38.71N 96.43W
03/30/2007                   MORRIS             KS   EMERGENCY MNGR

            SHED REPORTED DESTROYED, BARN LEANING OVER, AND WATER
            TOWER KNOCKED DOWN ON FARMSTEAD. POWER POLL ALSO SNAPPED
            3 FEET FROM BASE 1/4-1/2 MILE WEST OF THE INTERSECTION OF
            Q AND 400ROADS.

&&

BYRNE
Local storm report, Mar 30, 10:56 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      2 NE COUNCIL GROVE      38.68N 96.47W
03/30/2007                   MORRIS             KS   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER REPORTED OVER RURAL ROADS K AND
            500.

&&

BYRNE
Local storm report, Mar 30, 11:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
03/30/2007                   SHAWNEE            KS   LAW ENFORCEMENT

            COUPLE CARS STALLED IN WATER AT 200TH BLOCK SE GOLDEN IN
            TOPEKA.

&&

SBLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:27 PM CDTTornado WarningTOPMorris, Wabaunsee33 min
Mar 30, 9:51 PM CDTTornado WarningTOPGeary, Wabaunsee24 min
Mar 30, 10:15 PM CDTFlash Flood WarningTOPOsage4 hr
Mar 30, 10:58 PM CDTTornado WarningTOPDouglas, Jefferson32 min
Mar 30, 11:03 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee4 hr
Mar 30, 11:03 PM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee4 hr
Mar 31, 12:03 AM CDTFlash Flood WarningTOPWashington4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.